The original version of this page can be found at : http://www.healingwell.com/community/default.aspx?f=31&m=794615
Posted By : Stippy524 - 4/24/2007 8:01 PM
I have had migraines for about 10 years now (I am 26 now).  I have tried several medications in the past but none have worked.  I also get tension headaches, and often at the same time as a migraine so it is hard to treat the whole headache!  Well Thursday afternoon at about 12:00 a migraine started.  I took some Aleve (which usually helps) but it didn't help at all.  I tried all weekend to take different OTC meds but nothing worked.  My headache is still currently persisting right now I am on day 6 of this headache.  I did go to the dr. yesterday and he gave me a tension headache med, Egsic Plus, which didn't help at all.  So today he called in Maxalt to the pharmacy, my husband went to get it and I have it but I am scared to take it.  I took Imitrex last year once for a bad migraine and I had awful side effects: pain and tightening in my neck, back and chest, and horrible stomach pains.  I know they arein the same 'family' of medication, but I am not sure if this will happen again.  It was awful and very scary, something I dno't care to relive.  My dr. knows I had a bad reaction to Imitrex, and said I could give this a try.  Has anyone had a bad reaction to Imitrex and then done ok with Maxalt?  I am desperate to make this pain go away, but if this med. does that same thing as Imitrex then I'll be in 10 times more pain if I take it.  =(

Posted By : Stippy524 - 4/27/2007 10:29 PM
WEll I took the Maxalt on Wed & Thurs (2 doses on Thurs) and have had no bad side effects like I did when I took Imitrex. But Maxalt makes me extremely tired, like I fall asleep for a few hours after taking it. I'm not sure if that is just the fact that I've had a migraine for 9 days now and I am exhausted or if it is the meds. But it does help my headache go away! However, it doesn't stay away. Right now I can just feel it creeping back, but I haven't taken any prescription drugs today for it, I might take a Maxalt now since the pain in my temple is getting stronger again. =(

Posted By : Annuk - 4/28/2007 11:33 AM
Hi Stippy524,

Sorry to hear you are going through this at the moment. I am glad the maxalt helped you even if it was only for a short time! What I am about to say may be very hard for you to hear but what I can tell you is that it has happened to me so I do understand!!

It may be, that because you have taken OTC meds (yes, I know it is in an effort to rid yourself of the pain) and prescription meds (again in desperation to rid yourself of the pain)for a continuous period of time, that a situation has built up to cause what we call a 'rebound headache'!!!!

I am told this situation is only created in headache sufferers!!! The very meds we take to get rid of the pain actually creates more pain when taken continuously for more than 2 days in any one week!!

If I am right, you are going to need support to help you through this. Go back and see your Doctor, it may be that he could even find an anti-inflammatory of some description in a short course to give you a pain break, to enable you to give yourself a couple of weeks clear to get the painkillers out of your system!

Whatever you do, please discuss this with your Doctor first, preferably a Neurologist who is a Headache Specialist, as they are best placed to understand this!!!

Hang in there, take care

Ann


Co-Moderator of the Migraine/Headache Forum


Posted By : Stippy524 - 4/28/2007 12:06 PM
Ann,
Thanks for the information. I had never heard of this before. I have had migraines for years, but typically they are gone within one day. The last time I have had an ongoing headache for a week or more was about 5 years ago. That time I was also given many different medicines to try and nothing worked. As of today, my head is feeling ok, but my neck is very tense and causing some throbbing in the back of my head. I have not taken anything yet and am trying not to. I have not gone to a neurologist or headache specialist b/c I haven't had a problem like this in so long. I go back to my primary doctor on Tuesday for a follow up. I almost feel like now it is just something in my neck or upper back that is fueling the fire for the headaches. But this morning I did see some flashing lights and spots again, I sure hope that doesn't mean another migraine is on the way. =( Thanks again for the information, I appreciate it. I live in the Chicago area so I am sure I can find a good neurologist/headache specialist in the city since there are some very good hospitals around here. Thanks!
Stephanie

Posted By : karenb - 4/28/2007 3:30 PM
Hi Stippy,

Both medication effectiveness and its side effects are very individual. You are right, Imitrex and Maxalt both are triptans. Unfortunately, the only way to know if Maxalt is suitable for you is to try it. Ask your doctor about the lowest dose from which you can start it.

Posted By : Nicolas23 - 6/19/2017 11:25 AM
Imitrex gave me a literal burning sensation in/on my head. It really felt like my head was on fire.

Maxalt was like a lobotomy in a pill. Sure, the pain went away for about four hours, but I also didn't feel like myself for that duration. I had no ambition, stopped whatever I was doing, and had no strong feelings either way about anything, regardless of what I was doing when I took the medication.

Relpax is better alternative to Imitrex and Maxalt for me.

Post Edited (Nicolas23) : 6/19/2017 11:29:26 AM (GMT-6)


©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer